Flashcards in Psychopharm Deck (17):
Which depression drugs have increased risk of sexual dysfunction? Is it reversible or irreversible?
What are the 2 drugs LEAST likely to cause sexual dysfunction?
Sexual Dysfunction by these drugs is REVERSIBLE
1. SSRIs [main side effect]
- not dose related so decreasing the dose will still have sexual dysfunction
2.SNRI,TCA [less common]
LESS likely to cause sexual dysfunction:
If a person on fluoxetine [SSRI] experiences sexual dysfunction that was NOT present when they were depressed, what are the 3 options for treatment?
1. fluoxetine but add buproprion or mirtazapine - still get antidepressant effects of SSRI but hopefully the others have benefit for sexual dysfunction
2. buproprion or mirtazapine INSTEAD of fluoxetine - drawback is the MOA is different and depression may not respond
3. different SSRI or SNRI because some people will have side effects to one SSRI but not another
What kind of drug is venlafaxine?
What should you do if the patient is experiencing difficulty falling asleep?
It is an SNRI.
SNRIs and SSRIs can have activating effects OR sedating effects and these changes vary person-to-person.
If the patient has activating reaction, have them take the drug in the morning. If it is sedating, have them take it at night
A person on an SNRI is experiencing trouble falling asleep. What are the 5 options for them?
1. modify sleep hygiene - go to bed same time every night, no caffeine past 6, etc
2. benzodiazepine - however there is TOLERANCE and benzos are potential drugs of abuse
3. sedating TCA - not used because
- Serotonin syndrome
- drug drug interactions
- risk of orthostasis and anticholinergic effects
4. trazodone - best choice because minomal side effects, drug drug interactions, tolerance and abuse potential
5. different SSRI, SNRI or atypical antidepressant, but the depression might not respond as well
A person is on a TCA [amytriptyline] and they have breakthrough symptoms of depression so paroxetine is added. What are potential side effects and why?
1. The most severe side effect is QT lengthening due to drug-drug interactions of TCA and paroxetine.
Paroxetine is a P450 inhibitor so this will increase the levels of TCA in the serum leading to more anticholinergic effects
2. Serotonin syndrome- overload with TCA + SSRI
If a patient is taking amytriptyline and paroxetine and then presents with a prolonged QT, what is the most important thing for you to do?
Stop both drugs and follow EKG until it returns to normal.
A bipolar woman on lithium starts running. She is sore and takes ibuprofen. No she feels weak, has tremors, diarrhea and confusion. What happened?
What are your next steps?
Lithium toxicity because:
1. more lithium was absorbed in the prox. tubule [due to decreased Na from sweating]
2. less lithium was excreted due to ibuprofen
1. stop lithium and ibuprofen and give IV fluids to replete the Na. Follow Li levels.
2. take serial blood draws to check renal function bc Lithium toxicity can cause damage
After a patient has one episode of lithium toxicity, what should you do for them in terms of future treatment?
What are the drawbacks of each scenario?
If they were well controlled before and able to avoid future risky situations, start it up again at the same dose.
If NOT, consider valproic acid or carbamazepine but keep in mind it might not work as well and there is potential hepatic drug-drug interactions.
Also consider atypical antipsychotics [although they are costly and have side effects also]
A schizophrenic is on olanzapine. What is the most likely side effect?
2. weight gain
What 2 anti-psychotics are most associated with metabolic syndrome?
What 2 are LEAST likely to cause it?
MEtabolic syndrome = olanzapine, clozapine
If a schizophrenic on olanzapine experiences metabolic syndrome what should you do?
decreasing dose is NOT beneficial and can cause recurrence of psychosis.
1. switch to aripiprazole or ziprasidone
2. switch to higher potency agents [classic antipsychotics]
If a patient on long term anti-psychotics develops tardive dyskinesia, what are the 3 options for treatment?
What is the drawback of each?
1. You could try decreasing the dose, but this may result in rebound dyskinesia with WORSE symptoms and can put him at risk for break-through psychosis.
2. switch to atypical antipsychotic - drawback is that they are costly and still have a SMALL chance of TD
3. switch to clozapine -will improve TD but is costly, weekly blood draws, risk of met. syndrome, decreased seizure threshold
A patient presents with alcohol withdraw [increase HR, HTN, sweating, shaking]. What drug do you put him on to keep him from advancing to delerium tremons?
How does the selection of drug change if he has known alcoholic cirrhosis or prior severe liver damage [elevated PT, low albumin, elevated bilirubin]?
You treat alcohol withdraw with benzodiazepines
Usually the safest is long-acting like:
But if a patient has liver disease, use benzo that undergoes glucuronidation [lorazepam, oxazepam, temazepam]
When should you start the benzodiazepine taper when treating alcohol withdraw?
Stable vital signs must be present for 24 hours before the taper can be begun
If you start the taper and symptoms persist or get worse, increase the benzo and wait until symptoms are controlled for 24 hours.
What is one of the main side effects of high potency antipsychotics [like haliperidol]?
EPS like dystonic reaction
what is treatment for a dystonic reaction due to haliperidol?
anticholinergics [diphenhydramine, benztropine] for rapid relief